Related Experiment Video
Updated: Apr 15, 2026

Digital Home-Monitoring of Patients after Kidney Transplantation: The MACCS Platform
Published on: April 12, 2021
Clinical manifestation of macrolide antibiotic toxicity in CKD and dialysis patients
Terry King-Wing Ma1, Kai-Ming Chow1, Agnes Shin Man Choy1
1Carol and Richard Yu Peritoneal Dialysis Research Centre, Department of Medicine & Therapeutics, Prince of Wales Hospital , The Chinese University of Hong Kong , Shatin, Hong Kong , China.
Abstract:
Macrolide antibiotics, erythromycin, clarithromycin and azithromycin are commonly prescribed for upper respiratory infection, and their use has recently been further linked to immunomodulatory effects. With the widespread and expanded use of macrolides, special attention should be paid to their potential adverse effects. We reported two cases of end-stage renal disease (ESRD) patients who developed hallucinations such as vivid images of worms after taking clarithromycin. Similar to previous case reports of clarithromycin neurotoxicity, the visual hallucination resolved upon cessation of clarithromycin. Furthermore, we discussed the pharmacokinetic properties and other toxicities of macrolide antibiotics in patients with chronic kidney disease and ESRD.
Insights
Clarithromycin, a macrolide antibiotic, can cause hallucinations in patients with end-stage renal disease (ESRD). These visual disturbances resolved after discontinuing the drug, highlighting potential neurotoxicity in kidney patients.
Area of Science:
- Pharmacology
- Nephrology
- Neuroscience
Background:
- Macrolide antibiotics like erythromycin, clarithromycin, and azithromycin are frequently used for respiratory infections.
- Emerging evidence suggests macrolides possess immunomodulatory effects, warranting attention to their adverse effects.
- The widespread use of macrolides necessitates a thorough understanding of their safety profile, particularly in vulnerable populations.
Purpose of the Study:
- To report two cases of end-stage renal disease (ESRD) patients experiencing hallucinations after clarithromycin use.
- To discuss the neurotoxicity of macrolide antibiotics, specifically clarithromycin.
- To review pharmacokinetic properties and toxicities of macrolides in patients with chronic kidney disease (CKD) and ESRD.
Main Methods:
- Case report of two ESRD patients presenting with visual hallucinations.
- Review of existing literature on clarithromycin neurotoxicity and macrolide pharmacokinetics in renal impairment.
- Clinical observation of symptom resolution upon drug discontinuation.
Main Results:
- Two ESRD patients developed vivid visual hallucinations, described as images of worms, after clarithromycin administration.
- Hallucinations resolved completely after cessation of clarithromycin, consistent with previous reports of clarithromycin-induced neurotoxicity.
- Discussion of macrolide pharmacokinetic alterations and increased toxicity risk in CKD and ESRD patients.
Conclusions:
- Clarithromycin can induce neurotoxic effects, including visual hallucinations, in ESRD patients.
- Physicians should be vigilant for potential central nervous system adverse effects of macrolides in patients with impaired renal function.
- Further research into macrolide safety in renal impairment is warranted to optimize patient management and prevent adverse events.
Related Concept Videos
Chronic Kidney Disease II: Clinical Manifestations
Chronic Kidney Disease III: Interprofessional Care
Chronic Kidney Disease I: Introduction
Chronic Kidney Disease IV: Nursing Management
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Acute Kidney Injury III: Clinical Manifestations

